Dear Doctor:

My doctor diagnosed me with food-allergy-related angioedema and sent me to an allergist, who couldn’t find a cause. I’m afraid to eat anything because I never know when it’s going to flare up, making my tongue, lips and inner mouth around my gums swell. I take Zyrtec and Benadryl, but they’re not especially helpful. What else can I do?

Dear Reader: Angioedema can be very frustrating, especially when not controlled. For those unfamiliar with the condition, angioedema is an extreme swelling of the skin and sometimes other tissues. It occurs when fluid leaks from small blood vessels into the surrounding tissues, a process triggered by the release of inflammatory chemicals within the body. The swelling can be dramatic, especially when it occurs in the face and lips — even life-threatening when it affects the throat or bronchi, or when a dilation of blood vessels leads to a severe drop in blood pressure. Angioedema is sometimes associated with hives.

As you can attest, identifying a cause can be difficult. In 38-41 percent of people with angioedema, no cause can be found. In only 16 percent of people is a specific trigger identified. This can be a food, environmental allergen, insect bite or drug (besides ACE inhibitors). As for ACE inhibitors, these anti-hypertensive drugs are responsible for 11 percent of cases; the related angiotensin receptor blockers (ARBs) can also — on rare occasions — lead to angioedema. So, too, can aspirin and other NSAIDs, such as ibuprofen and naproxen.

Genetics can play a role as well, with deficiencies in a protein known as C1-esterase inhibitor leading to uncontrolled inflammation in the body, including episodes of angioedema. Although these deficiencies are hereditary, they also can be acquired though bone marrow or autoimmune disorders. The hereditary form is exacerbated by trauma, infection, emotional stress and dental procedures, as well as estrogen exposure via pregnancy, oral contraceptives or hormone replacement therapy.

It appears that your doctors have narrowed the cause to a food allergy, but you should still be cautious about other risk factors. I would avoid aspirin or other NSAIDs, as well as ACE-inhibitors or angiotensin receptor blockers. You should also be assessed for a potential deficiency in C1-esterase inhibitor. If deficiencies are found, treatments can either replace the inhibitor or decrease the inflammation.

Although they haven’t worked especially well for you, allergy medications Zyrtec and Benadryl can often be helpful in controlling the bouts of swelling. Note that higher doses of Zyrtec (cetirizine) at 10 milligrams twice a day have been shown to be more helpful than lower doses. Some doctors have found success with very high doses — up to 20 milligrams twice a day — but the impact of such use has not been officially studied.

When outbreaks do occur, they can be quickly stopped with the use of the steroid prednisone at 40 milligrams daily in addition to Benadryl. Case reports suggest immune-modulating medications such as Rituxan and Firazyr may be beneficial, but their use needs to be studied more.

While angioedema is not an easy condition to live with, I hope a higher dose of antihistamines and an avoidance of exacerbating factors will give you greater control over the condition.